Please enter your login details

Guide to Diabetes

Hypoglycaemia Hypos


Complications - What is an emergency situation?

An emergency situation arises if your blood glucose levels become too low hypoglycaemia or too high Hyperglycaemia. Even if you are on medication for your diabetes you can be faced within a tricky situation if your blood glucose fall too low or become too high. It is essential that you are aware of the signs and symptoms of these to conditions to help prevent a serious condition. 

 

  • Make sure family and friends around you are also able to recognise the symptoms if you are becoming ill as they can take immediate action to help you feel better again.
     
  • It is important to know if you are about to have a diabetic emergency which can be life threatening, it is therefore advisable to carry a medical tag or bracelet to let other people know that you are diabetic.

 

Hypoglcaemia or low blood glucose or commonly known as a "Hypo' or reaction.


Hypos can occur if you are taking tablets, (but not Metformin) insulin or both it is also possible for your blood glucose to fall below normal levels. If your blood glucose falls too low below 4mmols/l you are at risk of having a hypo.

 

What causes a hypo?


A hypo can occur quite quickly if you have:

  • been busier than normal
  • done some exercise
  • taking extra tablets and/or insulin
  • didn't eat your meal on time stress 
  • Drinking alcohol without food.
  • Following a hot bath or in hot weather (these cause increased blood flow, so insulin is absorbed more quickly.)
  • People on dietary treatment only do not usually have hypos.

 

Symptoms of a hypo


How to tell if you are having a hypo, look out for the following symptoms:
 

  • Excessive sweating
  • Dizziness, faintness
  • Paleness
  • Headache
  • Blurred Vision/ double vision
  • Hunger
  • Irritability and short temper
  • Difficulty concentrating
  • Mood swings
  • Difficulty awakening/drowsiness
  • Tired trembling, palpitations (irregular heartbeat)
  • Pins and needles sensations in the lips, tongues, finger tips, feet
  • Slurring of speech

Others may notice that you are:

  • Pale with glazed eyes
  • Confused
  • Unable to speak properly
  • Uncoordinated (drunk)
  • Showing mood changes


If there is a regular pattern of hypos, your insulin or tablet dose may need to be reduced.

 

Hypoglycaemia can be divided into three groups


  1. Mild - you may feel shaky, sweaty, dizzy and recognise the symptoms and correct the hypo yourself
  2. Moderate - you may be confused and unable to help yourself- another person will need to give you glucose.
  3. Severe - you lose consciousness and are unable to swallow any food or drink

If these symptoms are not treated then this may lead to unconsciousness

 

Treatment of hypoglycaemia


If you or someone who is with you is not sure if it is a “hypo” TAKE SOME GLUCOSE/ SUGAR - it will not harm you and will act within minutes to raise your blood glucose.
 

If you have a mild hypo

Stop what you are doing and take some sugar that will be quickly absorbed, such as:

  • 5-6 Lucozade / Dextrose Tablets
  • 3-5 lumps of sugar
  • 4 Jelly Babies
  • 2-3 teaspoons of sugar honey or jam or a sugary drink such as:
  • 100-120 ml Lucozade Original
  • 250-300ml Lucozade Sport
  • 150- 200ml Orange juice
  • 150- 200ml Cola (non-diet variety)
  • Or 2 tubes of Gluocogel ( formerly known as HypoStop (a thick glucose gel). Put this inside of your cheeks and gently massage them from the outside.


Within a few minutes these will raise your blood glucose levels
Sit down and wait 5 minutes
If you don’t feel better take more sugar
When you start to feel better eat your next meal early or have a good snack eat some starchy carbohydrate either as a snack or meal. eg. a sandwich, cereal bar, biscuit, yogurt, chapattis, rice, biscuits, bread or fruit to stop your sugar falling again.
If the hypo happens before a meal or snack, take the sugary drink or tablets and have your meal as soon as possible.


If you do not act on the symptoms quickly enough you may become confused / drowsy and need help to treat hypos. It is important that your family and friends know how to recognise your hypos and act immediately by giving you sugar. If this is not possible they could use the following:


Glucogel (Formerly known as Hypo Stop) for moderate hypo'


If your blood glucose has dropped very quickly (if you missed some warning signs or did not take sugar quickly enough) then you may need help to treat your hypo.
 

“Glucogel” formerly known as Hypo Stop a thick glucose gel which is squirted into the side of the mouth. It is quickly absorbed through the lining of the cheek and can easily be administered by a relative or friend. It is available on prescription or can be bought from the chemist.
 

What to do, Use 2 tubes of Glucogel Hypo Stop. Put this inside of your cheeks and gently massage them from the outside
 

Glucogel is not available honey or treacle can be squirted between your teeth and cheek (make sure you rub your cheeks) it will raise your blood glucose and when you are able to swallow you should eat a snack or a meal.
 

Download the information leaflet about Glucogel at the bottom of the page.
 

N. B. DO NOT USE ON AN UNCONSCIOUS PERSON
 

Glucagon for severe hypo's


If a person has a severe hypo and is unconscious, you must not give anything by mouth and if possible should put the person into the recovery position.
 

Some people who experience severe and unexpected hypos may be prescribed GLUCAGON to be given in an emergency.
 

If unconscious an injection of GLUCAGON should be given this helps to raise glucose levels by releasing glucose from stores in the liver. It can be obtained free on prescription and your diabetes specialist nurse will show a friend or relative how to give the injection and give advice and training.
 

The Glucagon injection takes about 15 minutes to work but only raises your blood glucose for a short time, so as soon as you are able, it is extremely important to replace blood glucose by drinking sugary drinks and eating starchy food- see the list above

 

IF YOU DO NOT HAVE GLUCAGON AT HOME OR IF GLUCAGON DOES NOT HELP CALL YOUR DOCTOR IMMEDIATELY OR RING 999 FOR AN AMBULANCE AND PARAMEDICS TO COME OUT 

 

  • Read more about Hypos in our self care section 

Documents

ICDS Hypo Leaflet - All you need to know about Hypos (2011)

All you need to know about Hypos 2011 Download Document